Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Bismarck, ND

August 17, 2017Burke County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 17, 2017, 9:18 PM CDT for Burke County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 9:18 PM CDT (02:18 UTC)
Expired
Aug 17, 2017, 9:55 PM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burke County, ND

The radar

The Minot AFB radar (KMBX), 139 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS53 KBIS 180218
SVRBIS
NDC013-180315-
/O.NEW.KBIS.SV.W.0137.170818T0218Z-170818T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
918 PM CDT THU AUG 17 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western Burke County in northwestern North Dakota...

* Until 1015 PM CDT

* At 918 PM CDT, severe thunderstorms were located along a line
  extending from near Lignite to 8 miles south of Columbus, moving
  south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lignite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4868 10226 4857 10285 4869 10289 4872 10289
      4872 10290 4881 10294 4890 10245
TIME...MOT...LOC 0218Z 342DEG 13KT 4883 10254 4878 10281 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
3 follow-up statements
219 
WWUS53 KBIS 180234
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
934 PM CDT THU AUG 17 2017

NDC013-180315-
/O.CON.KBIS.SV.W.0137.000000T0000Z-170818T0315Z/
Burke ND-
934 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN BURKE COUNTY...

At 934 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Lignite to 10 miles north of
Battleview, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe thunderstorms will remain over mainly rural areas of
southwestern Burke County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4868 10228 4857 10285 4869 10289 4872 10289
      4872 10290 4879 10293 4887 10243
TIME...MOT...LOC 0234Z 342DEG 13KT 4879 10252 4874 10279 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
248 
WWUS53 KBIS 180245
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
945 PM CDT THU AUG 17 2017

NDC013-180315-
/O.CON.KBIS.SV.W.0137.000000T0000Z-170818T0315Z/
Burke ND-
945 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN BURKE COUNTY...

At 944 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Lignite to 9 miles north of
Battleview, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe thunderstorms will remain over mainly rural areas of
southwestern Burke County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4873 10232 4864 10255 4857 10285 4869 10289
      4872 10289 4872 10290 4874 10291 4880 10264
      4882 10240
TIME...MOT...LOC 0244Z 342DEG 13KT 4876 10251 4871 10278 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
667 
WWUS53 KBIS 180255
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
955 PM CDT THU AUG 17 2017

NDC013-180304-
/O.CAN.KBIS.SV.W.0137.000000T0000Z-170818T0315Z/
Burke ND-
955 PM CDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BURKE COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.


LAT...LON 4873 10232 4864 10255 4857 10285 4869 10289
      4872 10289 4872 10290 4874 10291 4880 10264
      4882 10240
TIME...MOT...LOC 0253Z 342DEG 13KT 4873 10249 4868 10276 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:06 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 17, 9:06 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
906 PM CDT Thu Aug 17 2017

.UPDATE...
Issued at 856 PM CDT Thu Aug 17 2017

Convection has notably increased in intensity over the past hour
across northwest North Dakota as of 02 UTC ahead of the shortwave
across far northeast Montana and into Saskatchewan. This increase
may be tied to locally enhanced deep layer shear ahead of the
wave which is suggested by the 01 UTC RAP analysis. The 00 UTC
HRRR, 22 UTC ESRL HRRR and 01 UTC RAP suggest convection may
become more numerous across the north central and through the
James River Valley through the night as the aforementioned wave
propagates southeast into a more moisture rich environment,
characterized by surface dewpoints in the 60s. Deep layer shear is
also at least marginally supportive of organized convection which
is confirmed by the updraft helicity signatures from the HRRRs.
Thus, cannot rule a few more elevated severe storms through the
night. The primary threats will be quarter to half-dollar size
hail, damaging winds to 60 mph and dangerous lightning.

UPDATE Issued at 645 PM CDT Thu Aug 17 2017

Isolated to scattered high based convection continues across
western into north central North Dakota with a few mid level
impulses ahead of the more boarder wave across northeast Montana
into Saskatchewan as of 2345 UTC. MLCAPE around 1000 j/kg and weak
deep layer shear suggests that the severe threat is rather low.
However, gusts of 30-40kts are possible with the stronger storms
given their high based nature. The CAMs through the 22 UTC HRRR
suggest at least isolated to scattered elevated convection will
propagate east and maintain itself through the night aided by the
aforementioned wave. However, a large spread in the CAMs remains,
with the HRRR the most aggressive in strengthening convection
overnight across central North Dakota. This is certainly not out
of the question, but still somewhat uncertain.

&&

.SHORT TERM...(This evening through Friday)
Issued at 156 PM CDT Thu Aug 17 2017

Fire weather concerns and Thunderstorm chances highlight the short
term forecast.

Currently, low pressure was situated near Watford City along a
trough situated from Saskatchewan through the western Dakotas.
Over far western ND and eastern MT, dewpoints have dropped behind
the surface trough with some gustier winds. However, a shortwave
tracking across Montana is bringing an area of increased
cloudiness into southwest ND at this time, and should may help
temper afternoon highs, which would inhibit fire weather potential
somewhat.

Tonight, mesoscale models are hinting at two areas of showers and
thunderstorms. the first is associated with the aforementioned
shortwave trough and tracks west to east along the ND/SD border,
extending south through SD. The strongest convection remains
mostly to the south of ND.

A second area of convection tracks across northwest and north
central ND, and then southeast into eastern ND during the
overnight hours. Severe thunderstorm appears on the minimal side,
but with around 1000 J/KG of CAPE and 25 to 35 knots of shear this
evening, an isolated severe storm can not be ruled out. Some of
the mesoscale models have indicated some weak to moderate updraft
helicity signatures dropping southeast from Canada this evening.

Warm and dry on Friday. We lowered the dewpoints from guidance in
the southwest Friday afternoon, but winds do not appear to be very
strong.

.LONG TERM...(Friday night through Thursday)
Issued at 156 PM CDT Thu Aug 17 2017

he extended forecast begins Friday night with a shortwave ridge
bringing warmer temperatures Friday and especially Saturday.
Highs should be in the 80s Friday with more widespread lower 90s
by Saturday. This will be followed by a Pacific cold frontal
passage cooling the region back into the 70s and lower 80s Sunday
through Tuesday. This will also bring a chance for scattered
showers and thunderstorms Sunday and Sunday night. Broad ridging
develops aloft by early to middle of next week suppressing
convection and returning warmer temperatures to the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 856 PM CDT Thu Aug 17 2017

Scattered thunderstorms this evening across northwest and far
north central North Dakota will move east through the night
across much of the central and into the eastern portions of the
state, possibly becoming more numerous. A few storms may be severe
with large hail and damaging winds. A few showers and
thunderstorms may linger through the morning across the James
River Valley. Otherwise, VFR conditions are expected outside of
precipitation for the 00 UTC TAF cycle.

&&

.FIRE WEATHER...
Issued at 156 PM CDT Thu Aug 17 2017

While there are some fire weather concerns today critical fire
weather conditions are not expected.

A warm thermal ridge will support high temperatures today around
90 southwest into west central North Dakota. While consensus
models show Minimum RH values around 20 percent opted to use the
dryer HRRR model which supports Minimum RH's as low as 15 percent,
and also extended the lower humidities a little farther east. A
wind shift to the Northwest is forecast with the surface trough
passage late this afternoon. Again, raised winds a tad over
consensus to around 15 mph with gusts 20 to 25. Based in this
there should not be sufficient winds to create critical fire
weather conditions today.

Another warm day is forecast Saturday with a more significant
frontal passage late Saturday afternoon and night. We utilized a
blend of higher wind guidance over our given guidance. BUFKIT
forecast NAM/GFS soundings for Saturday afternoon support
sustained winds of 15 to 20 mph and gusts of 25 to 30 mph. This
period will certainly need to be monitored for possible critical
fire weather.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...PA
FIRE WEATHER...TWH
Hazardous weather outlook, Aug 17, 8:55 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
855 PM CDT Thu Aug 17 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190200-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
855 PM CDT Thu Aug 17 2017 /755 PM MDT Thu Aug 17 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms across northwest North Dakota late this
evening will spread across central North Dakota through the night,
especially across the north central through the James River
Valley. A few storms may be strong to severe with large hail to
quarter size, damaging winds to 60 mph and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail and wind reports to the
National Weather Service in Bismarck at 701-223-5482.

In the hours before

Special weather statement, Aug 17, 6:59 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
659 PM CDT THU AUG 17 2017

NDZ009-180045-
Williams ND-
659 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILLIAMS COUNTY
UNTIL 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bonetrail, or 13 miles northwest of Williston, moving
east at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Williston and Spring Brook.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4839 10391 4835 10335 4803 10344 4802 10345
      4807 10356 4808 10355 4809 10358 4811 10361
      4812 10359 4813 10359 4811 10364 4812 10367
      4812 10370 4822 10398
TIME...MOT...LOC 2359Z 283DEG 17KT 4829 10384

HARGROVE
Special weather statement, Aug 17, 7:56 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
756 PM CDT THU AUG 17 2017

NDZ001-009-180130-
Divide ND-Williams ND-
756 PM CDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WILLIAMS
AND SOUTH CENTRAL DIVIDE COUNTIES UNTIL 830 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wildrose to 6 miles west of Battleview.
Movement was east at 15 mph.

Half inch hail, wind gusts to 45 mph, and dangerous lightning will
be possible with these storms.

Locations impacted include...
Wildrose, Hamlet and Mcgregor.

Seek shelter if threatening weather approaches.

LAT...LON 4873 10321 4860 10289 4840 10289 4858 10334
TIME...MOT...LOC 0055Z 288DEG 12KT 4865 10325 4855 10292

AYD
Special weather statement, Aug 17, 7:59 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
759 PM CDT THU AUG 17 2017

NDZ001-180130-
Divide ND-
759 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DIVIDE COUNTY UNTIL
830 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fortuna, or 29 miles west of Crosby, moving
southeast at 20 mph.

Penny size hail, wind gusts to 50 mph, and dangerous lightning will
be possible with this storm.

Locations impacted include...
Fortuna and Alkabo.

Seek shelter if threatening weather approaches.

LAT...LON 4900 10373 4896 10365 4883 10385 4898 10405
      4900 10405
TIME...MOT...LOC 0058Z 309DEG 18KT 4900 10393

AYD
Special weather statement, Aug 17, 8:33 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
833 PM CDT THU AUG 17 2017

NDZ001-180200-
Divide ND-
833 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN DIVIDE COUNTY UNTIL 900
PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fortuna, or 21 miles west of Crosby, moving southeast at 15 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Fortuna.

Seek shelter if threatening weather approaches.

LAT...LON 4889 10389 4896 10373 4880 10348 4868 10374
TIME...MOT...LOC 0133Z 322DEG 15KT 4887 10377

AYD
Special weather statement, Aug 17, 8:48 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
848 PM CDT THU AUG 17 2017

NDZ002-180215-
Burke-
848 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BURKE COUNTY UNTIL
915 PM CDT...

At 848 PM CDT, a strong thunderstorm was located near Lignite, or 17
miles northwest of Bowbells, moving southeast at 15 mph.

Wind gusts to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lignite and Flaxton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4893 10271 4900 10252 4888 10227 4874 10256
TIME...MOT...LOC 0148Z 315DEG 12KT 4893 10259

HEINERT
Special weather statement, Aug 17, 8:52 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
852 PM CDT THU AUG 17 2017

NDZ009-010-180215-
Mountrail-Williams-
852 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WILLIAMS AND
NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 915 PM CDT...

At 852 PM CDT, a strong thunderstorm was located near Tioga, or 20
miles west of Stanley, moving southeast at 15 mph.

Wind gusts to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Tioga, Ross and White Earth.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4835 10300 4849 10283 4835 10247 4814 10273
TIME...MOT...LOC 0152Z 309DEG 12KT 4838 10284

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:56 PM CDTSpecial Weather StatementBISWilliams34 min
Aug 17, 7:59 PM CDTSpecial Weather StatementBISDivide31 min
Aug 17, 8:17 PM CDTSevere Thunderstorm WarningBISDivide, Williams58 min
Aug 17, 8:33 PM CDTSpecial Weather StatementBISDivide27 min
Aug 17, 8:48 PM CDTSpecial Weather StatementBISBurke27 min
Aug 17, 8:52 PM CDTSpecial Weather StatementBISMountrail23 min
Aug 17, 9:10 PM CDTSevere Thunderstorm WarningBISDivide, Williams43 min
Aug 17, 9:22 PM CDTSpecial Weather StatementBISWilliams23 min
Aug 17, 9:24 PM CDTSpecial Weather StatementBISMountrail36 min
Aug 17, 9:41 PM CDTSpecial Weather StatementBISMcHenry49 min
Aug 17, 9:47 PM CDTSpecial Weather StatementBISWilliams43 min
Aug 17, 10:34 PM CDTSpecial Weather StatementBISRenville26 min
Aug 17, 10:41 PM CDTSpecial Weather StatementBISMcHenry34 min
Aug 17, 11:22 PM CDTSpecial Weather StatementBISMcHenry23 min
Aug 17, 11:40 PM CDTSpecial Weather StatementBISWard35 min
Aug 18, 2:03 AM CDTSpecial Weather StatementBISMcHenry42 min
Aug 18, 2:41 AM CDTFire Weather WatchBISAdams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 3 more25 hr
Aug 18, 2:52 AM CDTSpecial Weather StatementBISSheridan23 min
Aug 18, 3:43 AM CDTSpecial Weather StatementBISWells47 min
Aug 18, 4:03 AM CDTSpecial Weather StatementBISSheridan27 min
Aug 18, 4:24 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.